Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 119, NWS Salt Lake City, UT

September 15, 2013Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2013, 4:00 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 4:00 PM MDT (22:00 UTC)
Expired
Sep 15, 2013, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 122 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WGUS55 KSLC 152200
FFWSLC
UTC017-025-160100-
/O.NEW.KSLC.FF.W.0119.130915T2200Z-130916T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 700 PM MDT

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE UPPER PORTIONS OF ALVEY WASH 
AND COLLET CANYON. FLOODING IS EXPECTED IN THESE 
CANYONS...INCLUDING PORTIONS OF THE SMOKEY MOUNTAIN ROAD IN ALVEY 
WASH. THESE AREAS ARE JUST SOUTH OF THE TOWN OF ESCALANTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3777 11160 3770 11143 3767 11123 3756 11107
      3755 11114 3755 11129 3750 11162 3755 11180
      3757 11181 3774 11171

$$

HOSENFELD
2 follow-up statements
159 
WGUS75 KSLC 160028
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
628 PM MDT SUN SEP 15 2013

UTC017-025-160100-
/O.CON.KSLC.FF.W.0119.000000T0000Z-130916T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
628 PM MDT SUN SEP 15 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTH
CENTRAL GARFIELD AND NORTH CENTRAL KANE COUNTIES...

AT 624 PM MDT...WATER IS LIKELY STILL FLOWING THROUGH THE ALVEY WASH 
AND COLLET CANYON SOUTH OF THE TOWN OF ESCALANTE. FLOODING WILL 
IMPACT PORTIONS OF THE SMOKEY MOUNTAIN ROAD WITHIN ALVEY WASH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3777 11160 3770 11143 3767 11123 3756 11107
      3755 11114 3755 11129 3750 11162 3755 11180
      3757 11181 3774 11171

$$

HOSENFELD
721 
WGUS75 KSLC 160056
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
656 PM MDT SUN SEP 15 2013

UTC017-025-160106-
/O.EXP.KSLC.FF.W.0119.000000T0000Z-130916T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
656 PM MDT SUN SEP 15 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR SOUTH
CENTRAL GARFIELD AND NORTH CENTRAL KANE COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3777 11160 3770 11143 3767 11123 3756 11107
      3755 11114 3755 11129 3750 11162 3755 11180
      3757 11181 3774 11171

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:30 PM MDT, 30 minutes earlier.

Area forecast discussion, Sep 15, 3:30 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT SUN SEP 15 2013

.SYNOPSIS...A WEAKENING UPPER LEVEL LOW OVER NORTHERN UTAH WILL MOVE
OFF TO THE NORTHEAST DURING THE AFTERNOON. A DRIER AND WARMER
SOUTHWEST FLOW WILL SPREAD INTO THE AREA FOR MONDAY BEFORE A DRY
COLD FRONT ARRIVES MIDWEEK.

&&

.DISCUSSION...THE UPPER LEVEL LOW THAT HAS BEEN ACROSS THE REGION
FOR DAYS IS SLOWLY DEPARTING THE AREA. THE CENTER OF THE LOW
APPEARS TO BE NEARING THE UTAH/WYOMING BORDER AT THIS TIME. WATER
VAPOR IMAGERY SUGGESTS SEVERAL ADDITIONAL VORT MAXES ARE ROTATING
AROUND THE LOW THIS AFTERNOON. ANTICIPATE ANOTHER ROUND OF
CONVECTION ACROSS MUCH OF EASTERN UTAH MAINLY FROM THE
WASATCH/CENTRAL/SOUTHERN MOUNTAINS AND EAST THIS AFTERNOON.

SEVERAL DAYS OF MUCH DRIER CONDITIONS ARE ON TAP FOR THE
BEGINNING OF THE WEEK AS HIGH PRESSURE BUILDS INTO THE AREA ASIDE
FROM A FEW SHOWERS/THUNDERSTORMS ACROSS THE HIGHER TERRAIN. A
TROUGH WILL CROSS THE PACIFIC NORTHWEST TUESDAY...BRINGING A
LARGELY DRY COLD FRONT TO THE AREA LATER TUESDAY INTO WEDNESDAY.
THIS COLD FRONT IS EXPECTED TO COOL PARTS OF THE STATE 10 TO 15
DEGREES FROM TUESDAYS ABOVE NORMAL TEMPERATURES. PARTS OF THE
URBAN CORRIDOR MAY EVEN REACH THE UPPER 40S FOR THE FIRST TIME IN
A VERY LONG TIME.

HIGH PRESSURE WILL BUILD ACROSS THE AREA AGAIN THURSDAY INTO
FRIDAY...KEEPING FAIRLY DRY CONDITIONS ACROSS THE STATE. A WARMING
TREND CAN BE EXPECTED IN ASSOCIATION WITH THE RIDGE THROUGH THE
END OF THE WEEK. LARGELY DRY CONDITIONS ARE EXPECTED TO CONTINUE
INTO NEXT WEEKEND.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SHIFT TO THE
NORTHWEST BY 23Z THIS AFTERNOON...THOUGH THERE IS A 30 PERCENT
CHANCE THAT WINDS WILL STAY SOUTHERLY THROUGH THE DAY. THERE IS
THE POTENTIAL FOR GUSTY AND ERRATIC WINDS DUE TO THUNDERSTORM
OUTFLOW THROUGH 02Z.

&&

.FIRE WEATHER...THE UPPER LOW OVER UTAH/WYOMING BROUGHT
WIDESPREAD AND OFTEN HEAVY RAIN TO UTAH THE PAST SEVERAL DAYS WILL
FINALLY EXIT EAST OUT OF NORTHERN UTAH THIS EVENING. A
SIGNIFICANTLY DRIER...WARMER AND MORE STABLE AIRMASS WILL MOVE IN
ON AN INCREASING STRONG WEST-SOUTHWEST FLOW EARLY IN THE WEEK.
STRONG SOUTHERLY WINDS AND LOW HUMIDITIES ARE EXPECTED TUESDAY
AHEAD OF AN APPROACHING DRY COLD FRONT SCHEDULED TO ARRIVE TUESDAY
NIGHT/WEDNESDAY. HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT
EXPECTED IN ANY OF THE FIRE DISTRICTS AS FUELS REMAIN MOIST FROM
THE RECENT HEAVY RAINS. THE DRY COLD FRONT WILL OFFER UP ONLY
MINIMAL CONVECTION ACROSS FAR NORTHERN UTAH TUESDAY NIGHT/EARLY
WEDNESDAY. MUCH COOLER AIR BEHIND THE FRONT WILL RACE SOUTH ACROSS
ALL FIRE DISTRICTS WEDNESDAY. A MILD SOUTHWEST FLOW ALOFT WILL
REBOUND QUICKLY FOR THE END OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/CONGER/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 5:06 AM MDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
506 AM MDT SUN SEP 15 2013

UTZ001>016-019>021-517-518-WYZ021-161230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
506 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA...BUT MOSTLY ACROSS THE MOUNTAINS AND
EAST...THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAIN WILL
ACCOMPANY SOME OF THE STORMS WHICH COULD CONTINUE TO GENERATE
LOCAL FLASH FLOODING IN PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:05 PM MDTSevere Thunderstorm WarningSLCWashington55 min
Sep 14, 7:13 PM MDTFlash Flood WarningSLCWashington3 hr
Sep 14, 7:23 PM MDTAreal Flood AdvisorySLCWashington3 hr
Sep 14, 7:29 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 15, 4:57 PM MDTSevere Thunderstorm WarningSLCGarfield63 min
Sep 15, 5:30 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.